Alert archive / Michigan / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jul 17, 2008, 5:45 PM EDT for Alcona County, Michigan. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 17, 2008, 9:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:35 PM EDT | FLASH FLOOD | 4 Se Hubbard Lake, MI | PORTIONS OF HUBBARD LAKE ROAD UNDER WATER...FROM LAKE STREET TO PINE GROVE SHORES...AND IN THE VICINITY OF SWEDE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 230 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KAPX 172145
FFWAPX
MIC001-180145-
/O.NEW.KAPX.FF.W.0012.080717T2145Z-080718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
545 PM EDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 945 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUING TO TRAIN ACROSS
NORTHERN PORTIONS OF ALCONA COUNTY.
* DOPPLER RADAR RAINFALL ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN
ACROSS THE AREA SINCE 430 PM EDT. AN ADDITIONAL 1 TO 2 INCHES OF
RAIN IS EXPECTED THROUGH 7 PM.
CREEKS THREATENED BY RAPID FLOODING INCLUDE HOLCOMB CREEK...BUTTERNUT
CREEK...SOUTH BRANCH DEVILS RIVER...AND THE NORTH BRANCH BLACK RIVER
IN NORTHEAST ALCONA COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4477 8329 4475 8329 4474 8380 4486 8380
4486 8331 4484 8331 4483 8329 4479 8329
4479 8328
$$
JPB2 follow-up statements
000
WGUS73 KAPX 172228
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
628 PM EDT THU JUL 17 2008
MIC001-180145-
/O.CON.KAPX.FF.W.0012.000000T0000Z-080718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCONA MI-
628 PM EDT THU JUL 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
ALCONA COUNTY...
AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING SUBSTANTIAL RAINFALL IMPACTING THE
NORTHERN THIRD OF ALCONA COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEGWEGON
STATE PARK...SPRUCE AND BLACK RIVER.
DOPPLER RADAR ESTIMATES ARE APPROACHING FIVE INCHES OF RAINFALL
SINCE 430 PM OVER NORTHERN ALCONA COUNTY. CREEKS THREATENED BY RAPID
FLOODING INCLUDE HOLCOMB CREEK...BUTTERNUT CREEK...SOUTH BRANCH
DEVILS RIVER...AND THE NORTH BRANCH BLACK RIVER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. WATCH FOR WASHED OUT ROADWAYS.
LAT...LON 4477 8329 4475 8329 4474 8380 4486 8380
4486 8331 4484 8331 4483 8329 4479 8329
4479 8328
$$
JPB000
WGUS73 KAPX 172321
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
721 PM EDT THU JUL 17 2008
MIC001-180145-
/O.CON.KAPX.FF.W.0012.000000T0000Z-080718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCONA MI-
721 PM EDT THU JUL 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
ALCONA COUNTY...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS NORTHERN
ALCONA COUNTY.
DOPPLER RADAR RAINFALL ESTIMATES ACROSS THE WARNED AREA RANGE FROM 4
TO AS MUCH AS 7 INCHES OF RAIN AROUND THE HUBBARD LAKE AREA SINCE
430 PM EDT. EXPECT ADDITIONAL THUNDERSTORMS ACROSS THIS AREA
THROUGH AT LEAST 830 PM EDT...WHICH COULD BRING AN ADDITIONAL 1 TO 2
INCHES OF RAIN. FLOODING OF MOUNT MARIA ROAD AROUND THE SOUTH END
OF HUBBARD LAKE HAS BEEN REPORTED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEGWEGON
STATE PARK...SPRUCE AND BLACK RIVER. SOME CREEKS INCLUDED IN THE
HOLCOMB CREEK...BUTTERNUT CREEK...SOUTH BRANCH DEVILS RIVER...DAVIS
CREEK...SUCKER CREEK...WILBUR CREEK...AND AND THE NORTH BRANCH BLACK
RIVER IN NORTHERN ALCONA COUNTY. PERSONS SHOULD STAY AWAY FROM
THESE STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GAYLORD.
LAT...LON 4477 8329 4475 8329 4474 8380 4486 8380
4486 8331 4484 8331 4483 8329 4479 8329
4479 8328
$$
JPBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:49 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 17, 3:49 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 349 PM EDT THU JUL 17 2008 .DISCUSSION...QUITE LIKELY AN ACTIVE NIGHT ACROSS NRN MICHIGAN... WITH BOTH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MLCAPES OF 1000-2000 J/KG LATE THIS AFTERNOON...TOGETHER WITH LAKE HURON LAKE BREEZE CONVERGENCE...HAS FUELED SCATTERED STRONG TO SEVERE STORMS OVER MAINLY NE LOWER. ACTIVITY WILL CONTINUE INTO THE EVENING...WITH NEW STORMS LIKELY POPPING UP. THE REAL ACTION...HOWEVER...WILL BE LATER THIS EVENING AS IMPRESSIVE COMPLEX OF STORMS CURRENTLY OVER WI ROLLS INTO REGION. STORMS WILL PUSH INTO A LARGELY UNTAPPED AIR MASS OVER ERN WI AND WRN LOWER MI...WHERE MLCAPES EXCEED 1000 J/KG. 0-6 KM BULK SHEAR AROUND 30 KT...0-3 KM BULK SHEAR AROUND 30 KT...AND UNIDIRECTIONAL 850-500 MB FLOW SUGGEST QUASI-LINEAR MCS WILL PUSH ACROSS LAKE MICHIGAN INTO NW LOWER AND ERN UPPER MICHIGAN THIS EVENING. MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. EXPECT COMPLEX TO REACH NW LOWER COAST AROUND 00Z...PUSHING ENE ACROSS TIP OF THE MITT AND ERN UPPER. HEAVY RAIN POTENTIAL ALSO APPEARS VERY GOOD...WITH PWATS OVER 1.75 INCH...H8 DEW POINTS NEAR +13C...FREEZING LEVELS ABOVE 13 KFT... 20-30KT H8 LLJ...AND 850-300 MB WIND PROFILES LIKELY SUPPORTING TRAINING CELLS. LOCALIZED RAINFALL AMOUNTS OF 1-3 INCHES LIKELY. AREAS ALONG/NORTH OF A LINE FROM TVC-GRAYLING-APN WILL MOST LIKELY BE IMPACTED. SMITH LONG TERM (FRIDAY THROUGH THURSDAY)...AN EXTENDED FORECAST BESET WITH UNCERTAINTIES (ESPECIALLY THROUGH EARLY NEXT WEEK) CONTINUES AS HARD-TO-TIME WAVES TRAVERSING RELATIVELY ZONAL NORTHERN CONUS/SOUTHERN CANADA MID AND UPPER LEVEL FLOW INTERACT WITH A WAVY GREAT LAKES FRONTAL SYSTEM. FURTHER EXACERBATING THE FORECAST DELIMA IS IMPOSSIBLE TO DETERMINE AFFECTS OF ANTICIPATED DAILY CONVECTION ALONG AFOREMENTIONED FRONTAL SYSTEM...WITH THE EXPECTATION THAT ANY CONVECTIVELY DRIVEN CONGEALED COLD POOL/DIFFERENTIAL HEATING BOUNDARIES WILL SERVE AS FURTHER SOURCES OF CONVECTIVE DEVELOPMENT. FORECAST CHALLENGES CENTER ON SHOWER AND THUNDERSTORM POTENTIAL THROUGH MONDAY. AS ALREADY MENTIONED...QUESTIONS ABOUND TO START THE LONG TERM FORECAST...SPECIFICALLY WITH HOW FAR SOUTH NORTHERN MICHIGAN COLD FRONT SAGS ON FRIDAY. THAT BEING SAID...IN ALL REALITY...ACTUAL FRONTAL PLACEMENT MIGHT HAVE LITTLE TO SAY WITH REGARDS TO RENEWED CONVECTIVE DEVELOPMENT. PRIMARY IMPETUS FOR FRIDAY SHOWER AND THUNDERSTORMS MORE LIKELY TIED TO SOUTHWARD DIVING CONGEALED COLD POOL AND DIFFERENTIAL HEATING LINE FROM TONIGHTS ANTICIPATED NORTHERN MICHIGAN/EASTERN UPPER MCS. IN ALL HONESTY...STILL WAY TO EARLY TO FIGURE WHERE THIS WILL SET UP...SO HAVE DONE LITTLE TO INHERITED POP AND WEATHER GRIDS...FEATURING HIGH CHANCE POPS ALONG AND SOUTH OF M-32. WHILE SEVERE THREAT APPEARS MINIMAL WITH FREEZING LEVELS PUSHING 14.5KFT AND BETTER MID LEVEL WIND FIELD TO OUR NORTH...HEAVY RAIN THREAT REMAINS GIVEN SKINNY CAPE PROFILE...DECENT WARM CLOUD DEPTH RAIN PROCESSES...AND PWATS > 1.5 INCHES. FRONT SHOULD SAG SOUTH OF THE AREA FRIDAY NIGHT...REMAINING THERE THROUGH SATURDAY...AS SEASONABLY STRONG HUDSON BAY HIGH PRESSURE FLEXES IT MUSCLE. WITH QUESTIONS REMAINING JUST HOW FAR SOUTH FRONT PROGRESSES...HAVE MAINTAINED LOW POP MENTION FOR SOUTHERN ZONES (DID MANAGE TO TRIM THE NORTHERN EXTENT SOME). MORE POTENT SHORTWAVE DIVING ACROSS THE NORTHERN CONUS REINVIGORATES SOUTHWEST RETURN FLOW LATE SATURDAY AFTERNOON THROUGH SUNDAY...GIVING A NORTHWARD SHOVE TO SOUTHERN MICHIGAN FRONTAL SYSTEM. THIS...COUPLED WITH REMAINING MOISTURE RICH ATMOSPHERE SHOULD BRING ANOTHER THREAT OF SHOWERS AND STORMS. WHILE MUCH TOO EARLY TO ASCERTAIN SEVERE THREAT...DECENT DYNAMICS AND DEEP MOISTURE COULD MAKE THINGS INTERESTING...ESPECIALLY SATURDAY NIGHT AND SUNDAY. SERIES OF MID LEVEL WAVES EXPECTED TO CONGEAL INTO A CLOSED SOUTHERN CANADA LOW EARLY NEXT WEEK AND PIVOT OFF TO THE NORTHEAST. LATEST GFS TRENDS SUPPORT OVERNIGHT ECMWF...SHOWING A FARTHER NORTH AND MORE PROGRESSIVE SOLUTION (CLIMATOLOGICALLY MORE FAVORED). CURRENT THINKING REMAINS VIRTUALLY UNCHANGED FROM YESTERDAY...WITH LINGERING LIGHT SHOWERS MONDAY GIVING WAY TO A POSSIBLE EXTENDED DRY PERIOD MONDAY NIGHT THROUGH THURSDAY AS SYSTEM PULLS TO THE NORTHEAST... ALLOWING MID LEVEL RIDGE AXIS TO CREST THE REGION. MSB && .AVIATION... /ISSUED 218 PM EDT THU JUL 17 2008/ VFR CONDITIONS THIS AFTERNOON...WITH 3-5KFT CU DEVELOPING AREA- WIDE. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP 19-22Z...SOME PRODUCING HAIL. TONIGHT...MORE WIDESPREAD CONVECTION EXPECTED TO PUSH ACROSS LAKE MICHIGAN INTO LOWER MICHIGAN...WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MOIST AIR MASS (DEW POINTS 65-70F) AND RAIN-COOLED AIR WILL RESULT IN FOG/HAZE AFTER MIDNIGHT. MVFR CONDITIONS EXPECTED. SMITH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 17, 4:05 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT THU JUL 17 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 405 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE GREATEST THREAT FOR SEVERE WEATHER THROUGH EARLY THIS EVENING WILL BE EAST OF THE I-75 CORRIDOR. THE THREAT WILL THEN SHIFT TO AREAS ALONG AND NORTH OF A LINE FROM MANISTEE TO HARRISVILLE. PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL IS POSSIBLE TONIGHT...WITH 1 TO 2 INCHES OF RAINFALL LIKELY IN SOME LOCALES. THE TORRENTIAL RAIN WILL PRODUCE LIMITED VISIBILITIES...PONDING OF WATER ON ROADWAYS...AND POSSIBLY LOCALIZED FLOODING. THE HEAVY RAIN IS EXPECTED NORTH OF A LINE FROM MANISTEE TO ALPENA...INCLUDING TRAVERSE CITY...GAYLORD... CHEBOYGAN...AND SAULT STE. MARIE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN POSSIBLE ACROSS NORTHERN MICHIGAN FRIDAY...AND ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN FRIDAY NIGHT AND SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EVENING...WITH DAMAGING WIND GUSTS AND HEAVY RAIN THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. BBS/MSB
In the hours before
Local storm report, Jul 17, 5:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 10 E HILLMAN 45.07N 83.70W
07/17/2008 M0.88 INCH ALPENA MI TRAINED SPOTTER
WINDS ESTIMATED TO 60 MPH AS WELL.
&&
LAWRENCEThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:01 PM EDT | Special Marine Warning | APX | 119 min | |
| Jul 17, 3:26 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency, Presque Isle | 64 min |
| Jul 17, 4:23 PM EDT | Flash Flood Warning | APX | Alpena, Montmorency | 3 hr |
| Jul 17, 4:53 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 17, 6:21 PM EDT | Special Marine Warning | APX | 114 min | |
| Jul 17, 6:24 PM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Flash Flood Warnings in Michigan, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.